Skip to main content
Gastritis

Gastritis is a common condition where your stomach becomes inflamed.

Symptoms of gastritis include indigestion, a tummy pain and feeling or being sick.

Changing your diet and how you eat can help with gastritis. Medicines like antacids can help ease the symptoms.

Common causes of gastritis include bacterial infection, regular use of painkillers like aspirin and ibuprofen, stress and too much alcohol.

Read more on the NHS website.

Symptoms of gastritis include indigestion, a tummy pain and feeling or being sick.

Symptoms of gastritis

Many people with gastritis caused by a bacterial infection do not have any symptoms.

In other cases, gastritis can cause:

If the stomach lining has been worn away (erosive gastritis) and exposed to stomach acid, symptoms may include pain, bleeding or a stomach ulcer.

The symptoms of gastritis may come on suddenly and severely (acute gastritis) or last a long time (chronic gastritis).

Read more on the NHS website.

Changing your diet and how you eat can help with gastritis. Medicines like antacids can help ease the symptoms.

Medical treatments

Treatment aims to reduce the amount of acid in the stomach to relieve symptoms, allowing the stomach lining to heal and to tackle any underlying cause.

You may be able to treat gastritis yourself, depending on the cause.

Easing symptoms

  • antacids – these over-the-counter medicines neutralise the acid in your stomach, which can provide rapid pain relief
  • histamine 2 (H2) blockers, such as ranitidine – these medicines decrease acid production and are available to buy from your pharmacist and on prescription
  • proton pump inhibitors (PPIs), such as omeprazole – these medicines decrease acid production even more effectively than H2 blockers

Some low-dose PPIs can be bought from your pharmacist without a prescription.

You'll need a prescription from a GP for stronger doses.

Treating H. pylori infection

If an H. pylori infection is the cause of your gastritis, you'll need to take a course of antibiotics alongside a proton pump inhibitor.

Self-care

If you think the cause of your gastritis is repeated use of NSAID painkillers, try switching to a different painkiller that's not in the NSAID class, such as paracetamol.

You may want to talk to a GP about this.

Also consider:

  • eating smaller, more frequent meals
  • avoiding foods that can irritate the stomach, such as spicy, acidic or fried foods
  • avoiding or cutting down on alcohol
  • managing stress

Read more on the NHS website.

Common causes of gastritis include bacterial infection, regular use of painkillers like aspirin and ibuprofen, stress and too much alcohol.

Read more on the NHS website.